Iowa, 2018Flooding in Iowa, September 2 to 11, 2018
September 2 to 11, 2018 · NWS DMX · 6 events in 3 counties and zones
Heavy rainfall across northern Iowa through early September resulted in many rivers going into flood through the early to middle portion of September. The flooding impacted the basins of the Cedar, Iowa, and Shell Rock Rivers, and also Black Hawk Creek at Hudson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- $1.0 million
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall across northern Iowa through early September resulted in many rivers going into flood through the early to middle portion of September. The flooding impacted the basins of the Cedar, Iowa, and Shell Rock Rivers, and also Black Hawk Creek at Hudson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 2, 6:03 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 2, 6:03 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
703 AM CDT Sun Sep 2 2018
.DISCUSSION.../Today through Saturday/
Issued at 415 AM CDT Sun Sep 2 2018
Overall upper level pattern will change little for the foreseeable
future. High pressure over the East Coast with a trough out west
will keep our area in a southwest flow with little alteration to
this through much of this week. Numerous shortwaves of varying
intensity move through this flow across Iowa. Additionally, at
the surface, a frontal boundary will reside across the state and
waffle little for the next several days. We will keep abundant
instability and shear over the state for some time. Forcing and
periodic waves of theta-e advection will push across Iowa giving
periodic chances for storms. A bigger factor in the forecast will
be the continued development of a low level jet in the
evening/overnight hours and it's interaction with the boundary.
Soundings continue to show deep warm cloud depths and PWATS in
excess of 2 inches. This will likely keep our pattern of late
day/overnight thunderstorms in the forecast. The most likely areas
for the heavy rain and marginally severe storms will reside in
the vicinity of the frontal boundary and either be enhanced by the
shortwaves or precip will expand in the areas that these waves
pass.
For today...storms have developed along a boundary across southern
Iowa along with a 30kt low level jet. This boundary will lift north
and storms will weaken through the morning and end by mid morning.
Focus will then shift to a cold front that will move into northwest
Iowa. Peak heating will bring an increased threat for
redevelopment of storms. Similar to the past few days, the storms
will initially have a hail threat with them then evolve in a
cluster with damaging wind becoming more favorable before evolving
into a heavy rain complex. The potential for flooding/flash
flooding will again be possible mid evening through tonight. The
area of heavy rainfall for tonight will depend on frontal position
and where the next wave comes across. Additional flash flood
headlines will undoubtedly occur for tonight and in the next few
days but it was collaborated with neighbors to have the day shift
look at a model run or two more to best determine the area of
heavy rainfall.
Depending on which model you believe, mid to late week the trough
out west finally lifts out and the high to the east shifts
putting our area in a more zonal flow. The Euro keeps a parade of
shortwaves coming across the region but the GFS and the Canadian
do finally dry us out. For now model blends keep chance or higher
PoPs going through the forecast period and with the model
uncertainty I am hesitant to pull these until there is a stronger
signal on which period appears to be most likely to be dry.
&&
.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 703 AM CDT Sun Sep 2 2018
Mainly VFR conditions with ocnl MVFR/IFR in SHRA and TSRA. Patchy
fog also possible which may produce MVFR/IFR vsbys through 14Z.
Current precip expected to end mid morning then redevelop...possibly
further north later this afternoon bringing back MVFR conditions.
Sfc winds to remain south or southeast around 10kts then diminish
aft 00Z.
&&
.HYDROLOGY...
Issued at 415 AM CDT Sun Sep 2 2018
With a very stagnant weather pattern in place for the next several
days and daily rainfall amounts of 1 to 3 inches with locally higher
amounts expected the need for additional flash flood watches will be
likely. Latest flash flood guidance has most counties in the
forecast area with rainfall of an inch and a half in an hour and
around 2 inches in 3 hours. These kinds of amounts have been easily
attained of late and forecast soundings show PWATs of 2+ inches
through Tuesday. We are in a moderate risk of excessive rainfall
for the Day 1 and Day 3 period. Confidence is high at least for the
next few days that we will see heavy rainfall over the forecast
area. However with subtle shifts in where the heavy rain will
occur, watch locations will change some daily and new flash flood
watches will likely be issued during the day for evening/overnight
storms...once a better handle on location can be obtained.&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...FAB
AVIATION...FAB
HYDROLOGY...FAB
Hazardous weather outlook, Sep 2, 3:54 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
454 AM CDT Sun Sep 2 2018
IAZ004>007-015>017-023>028-033>038-044>047-050-057>059-070>075-
081>086-092>097-031000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Tama-
Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
454 AM CDT Sun Sep 2 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms will diminish this morning then redevelop late day
and persist through tonight. There is a marginal risk of severe
storms with large hail and damaging wind possible.
Heavy rainfall is also a threat. Flash flood headlines may become
necessary later today for areas where heavy rainfall becomes
focused.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of thunderstorms, especially during the overnight hours
through the period. Widespread severe weather is not likely but a
few storms from time to time may be strong to severe. Damaging
winds will likely be the main threats with any stronger storms.
Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats are possible with any storm and
future flash flood headlines will be possible for periods when the
heaviest rainfall is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected though severe weather and
rainfall reports are appreciated.
IAZ039-048-049-060>062-031000-
Black Hawk-Story-Marshall-Polk-Jasper-Poweshiek-
454 AM CDT Sun Sep 2 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
An areal flood warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.
Thunderstorms will diminish this morning then redevelop late day
and persist through tonight. There is a marginal risk of severe
storms with large hail and damaging wind possible.
Heavy rainfall is also a threat. Flash flood headlines may become
necessary later today for areas where heavy rainfall becomes
focused.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of thunderstorms, especially during the overnight hours
through the period. Widespread severe weather is not likely but a
few storms from time to time may be strong to severe. Damaging
winds will likely be the main threats with any stronger storms.
Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats are possible with any storm and
future flash flood headlines will be possible for periods when the
heaviest rainfall is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected though severe weather and
rainfall reports are appreciated.
FAB
In the hours before
Local storm report, Sep 2, 6:46 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WSW GRINNELL 41.73N 92.75W
09/02/2018 M4.54 INCH POWESHIEK IA CO-OP OBSERVER
&&
BFLocal storm report, Sep 2, 6:47 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WSW GRINNELL 41.73N 92.75W
09/01/2018 M3.00 INCH POWESHIEK IA CO-OP OBSERVER
LATE REPORT.
&&
BFLocal storm report, Sep 2, 7:14 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN AMES 42.03N 93.63W
09/02/2018 E2.10 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA. REPORT WAS FOR THE
NORTHERN END OF AMES.
&&
BFLocal storm report, Sep 2, 7:36 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NNW ZEARING 42.17N 93.31W
09/02/2018 M1.17 INCH STORY IA CO-OP OBSERVER
&&
BFLocal storm report, Sep 2, 8:31 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 NNE GRANGER 41.79N 93.80W
09/02/2018 E3.44 INCH POLK IA COCORAHS
&&
BFLocal storm report, Sep 2, 8:33 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 4 SSW KELLOGG 41.66N 92.94W
09/02/2018 E7.50 INCH JASPER IA TRAINED SPOTTER
&&
BFFlood, Black Hawk
- When
- September 2, 9:15 AM CST to September 11, 12:45 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested twice through the period of flooding with the first crest at 91.54 feet on 4 September 2018 at 0745 UTC, and the second crest at 93.74 feet on 7 September 2018 at 1530 UTC.
Flood, Black Hawk
- When
- September 3, 7:00 PM CST to September 8, 8:45 AM CST
- Where
- Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi W of Hudson
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.480, -92.280
Black Hawk Creek at Hudson crested at 16.82 feet on 5 September 2018 at 1345 UTC.
Flood, Black Hawk
- When
- September 3, 9:15 PM CST to September 5, 11:00 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 13.62 feet on 4 September 2018 at 0800 UTC.
Flood, Tama
- When
- September 4, 8:15 PM CST to September 11, 1:15 AM CST
- Where
- Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.000, -92.770
The Iowa River at Tama Highway E49 crested at 13.04 feet on 6 September 2018 at 0430 UTC.
Flood, Black Hawk
- When
- September 5, 2:15 PM CST to September 9, 9:45 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 16.45 feet on 7 September 2018 at 1815 UTC.
Flood, Butler
- When
- September 5, 8:30 PM CST to September 7, 3:00 AM CST
- Where
- Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -92.490
The Shell Rock River at Shell Rock crested at 14.49 feet on 6 September 2018 at 1415 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, September 2 to 3, 20183 injured · $17 million · 61 kt wind · 16 events
- Flash Flooding and Hail in Arizona, September 2 to 3, 2018$755,000 · 1.75 in hail · 5 events
- Flooding and Lightning Strikes in Illinois, September 2 to 3, 2018$105,000 · 6 events
- Dust Storm and Damaging Winds in Arizona, September 2, 2018$24,000 · 61 kt wind · 4 events
- Flooding and Hail in Kansas, September 2 to 3, 20182 in hail · 20 events
- Flash Flooding and Flooding in Iowa, September 2 to 8, 2018$16,000 · 7 events
- Tropical Storm and Flooding in Florida, September 2 to 3, 201815 events
- Dense Fog in Virginia, September 2, 201814 events
- Hail and Damaging Winds in Minnesota, September 2, 20181 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 2, 20185 events
- Dense Fog in West Virginia, September 2, 20183 events
- Damaging Winds in Wisconsin, September 2, 2018$10,000 · 51 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785675, 785676, 785673, 785678, 785674, 785677.